What Are the Side Effects of Prednisone for Ankylosing Spondylitis?

  • Medical Author:
    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Take the Ankylosing Spondylitis Quiz

Ask the experts

I have been diagnosed with Ankylosing Spondylitis and am currently taking prednisone. The side effects of this drug have become overwhelming and I wish to discontinue use as soon as possible. I have been advised to decrease my medication by 1 mg per every two weeks. I currently take 7 mg a day. 14 weeks is so long. My question is, why is it so necessary to decrease the amount so slowly? And what are the side effects if you decrease at a faster rate?

Doctor's response

The major reason that prednisone is tapered, rather than simply discontinued, is that prednisone when taken for an extended period of time, can suppress the ability of the adrenal glands to produce natural cortisone. This is because the adrenal glands can shrink (atrophy) when chronically exposed to prednisone. When our bodies can't make natural cortisone, it can lead to low blood pressure, nausea, vomiting, dizziness, and abdominal pain. This is called adrenal insufficiency.

Slow tapering of prednisone minimizes the risk of adrenal insufficiency.

Some people also develop muscle and/or joint aching (called steroid withdrawal symptoms) when prednisone is tapered too rapidly or discontinued.

Medically reviewed by John A. Daller, MD; American Board of Surgery with subspecialty certification in surgical critical care

REFERENCE:

FDA Prescribing Information


Ankylosing Spondylitis Quiz: Test Your Medical IQ

Subscribe to MedicineNet's Arthritis Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Reviewed on 8/29/2017

Health Solutions From Our Sponsors